Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 7, NWS Jackson, KY

February 17, 1998Bell County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Feb 17, 1998, 10:09 AM EST for Bell County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 1998, 10:09 AM EST (15:09 UTC)
Expired
Feb 17, 1998, 10:40 AM EST
In force
31 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Bell County, KY

The radar

The Knoxville radar (KMRX), 67 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS1 KJKL 171511 RRA
SVRJKL
KYC013-171540-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1009 AM EST TUE FEB 17 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1040 AM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...BELL
 
AT 1007 AM EST NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 10 MILES SOUTH OF MIDDLESBORO. THE STORM WAS MOVING
NORTHEAST AT 30 MPH...AND WILL AFFECT
MIDDLESBORO...COLMAR...PONZA...AND BLACKMONT.

THE STORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 60 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

SBH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 4:00 AM EST, 6 hours 9 minutes earlier.

Area forecast discussion, Feb 17, 4:00 AM EST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED SWO TIME FOR 5 AM.
NATIONAL WEATHER SERVICE JACKSON KY
310 AM EST TUE FEB 17 1998

06Z SFC ANALYSIS LOOKS VERY SIMILAR TO THAT OF YESTERDAY. A STRONG LOW
IS LOCATED OVER NORTHERN MISSISSIPPI WITH A WARM FRONT RIDING NORTH
INTO THE TENNESSEE VALLEY. NEW ENGLAND HIGH PRESSURE MAINTAINS ITS
SUPPORT FOR A TIGHT PRESSURE GRADIENT AND THUS GOOD ATLANTIC INFLOW.
EXPECT ANOTHER BAND OF RAIN TO QUICKLY MOVER THROUGH EASTERN KENTUCKY
IN THE NEXT FEW HOURS...DIMINISHING SOMEWHAT AS IT DOES SO. THIS BAND
IS FOUND RIGHT ON OUR BORDER WITH TENNESSEE AT THIS HOUR. AGAIN THIS
BAND WILL HAVE A DEEP TROPICAL CONNECTION AS EVIDENCED BY THE WATER
VAPOR IMAGERY.

THE MODELS...WHAT WAS AVAILABLE...ARE THANKFULLY IN GOOD AGREEMENT
BRINGING THE SFC LOW SLOWLY NORTHEASTWARD ACROSS KENTUCKY ALONG WITH
ITS ASSOCIATED CLOSED 500 MB LOW. WHILE THIS APPEARS VERY SIMILAR TO
YESTERDAY/S EVENT THERE WILL BE SOME IMPORTANT DIFFERENCES. THIS
SYSTEM WILL BRING WITH IT THE CORE OF ITS SHORTWAVE AND COLD AIR RIGHT
OVER EASTERN KENTUCKY DURING THE DAY IN THE DRY SLOT THAT FOLLOWS THIS
INITIAL BAND.

LIKE A CINNAMON ROLL THE WARM AIR AND MOISTURE HAS WRAPPED ENTIRELY
AROUND THIS LOW. AS A RESULT WE WILL SEE THE POCKET OF COLD AIR AT 500
MB MOVE IN FROM THE SOUTHWEST DURING THE DAY MOVING OVERHEAD AROUND
18Z. THIS WILL DRASTICALLY INCREASE OUR POTENTIAL FOR THUNDERSTORMS
AND EVEN ISOLATED SEVERE STORMS. CAPES WILL INCREASE DURING THE
AFTERNOON TO NEAR 1500 J/KG AS LIS FALL TO -6. ADD ANY BREAKS OF
SUNSHINE TO THIS MIX AND WE COULD SEE THE NUMBER WORSEN. ALREADY
SEVERE THUNDERSTORMS ARE MOVING THROUGH ALABAMA IN THE STORMS DRY SLOT
THANKS TO THE COLD AIR ALOFT.

THE COLD AIR ALOFT MOVES NORTHEAST WITH THE SYSTEM/S CORE TONIGHT
LEAVING US IN THE WRAP AROUND ZONE OF LIGHTER RAIN AND DRIZZLE. THIS
WILL LAST INTO THE DAY WEDNESDAY BEFORE TAPERING LATER THAT NIGHT.

SOME SPECIFICS...TODAY...MOSTLY CLOUDY AND MILD WITH PERIODS OF RAIN.
THUNDERSTORMS LIKELY IN THE AFTERNOON. TONIGHT...OVERCAST OCCASIONAL
RAIN. WEDNESDAY...CONTINUED CLOUDY WITH A GOOD CHANCE OF LIGHT RAIN.
FOR TEMPERATURES WILL NOT ARGUE MUCH WITH MOS SINCE MODELS APPEAR TO
HAVE A GOOD HANDLE ON THIS SITUATION...ALL BETS ARE OFF THOUGH IF WE
BREAK INTO A FEW HOURS OF SUNSHINE LIKE YESTERDAY.
WILL BE ISSUING AN SWO FOR OUR SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON ACROSS EXTREME EASTERN KENTUCKY. THIS WILL GO OUT AS AN
SPSJKL AR.OUND 05 AM.

THE FOLLOWING IS PRELIMINARY GUIDANCE FOR COORDINATION ONLY.
OFFICIAL FORECASTS ARE CONTAINED IN THE PRODUCT SDFZFPKY.

JKL  60/44/50   +96
LOZ  60/46/52   +85

GREIF

In the hours before

Special weather statement, Feb 17, 6:50 AM EST, 3 hours 19 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171455-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
650 AM EST TUE FEB 17 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER
THIS MORNING AND INTO THE AFTERNOON.

THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN
MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN
ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON...
MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG.

LOW PRESSURE CUTTING ACROSS KENTUCKY TODAY WILL SWING A COLD FRONT
THROUGH EASTERN KENTUCKY BETWEEN MID MORNING AND LATE AFTERNOON. THIS
LOW HAS ALREADY BROUGHT WARM AND MOIST AIR INTO THE STATE. A POCKET OF
COLD AIR ALOFT WILL MOVE OVER EASTERN KENTUCKY LATER IN THE MORNING AND
LINGER INTO THE EARLY EVENING. THIS WILL CREATE AN UNSTABLE SITUATION
RIPE FOR THUNDERSTORM DEVELOPMENT. ANY SUNSHINE WILL ONLY ADD TO THE
THREAT.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY
WINDS.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER
SITUATION.

GREIF
Special weather statement, Feb 17, 6:50 AM EST, 3 hours 19 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171455-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
650 AM EST TUE FEB 17 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER
THIS MORNING AND INTO THE AFTERNOON.

THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN
MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN
ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON...
MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG.

LOW PRESSURE CUTTING ACROSS KENTUCKY TODAY WILL SWING A COLD FRONT
THROUGH EASTERN KENTUCKY BETWEEN MID MORNING AND LATE AFTERNOON. THIS
LOW HAS ALREADY BROUGHT WARM AND MOIST AIR INTO THE STATE. A POCKET OF
COLD AIR ALOFT WILL MOVE OVER EASTERN KENTUCKY LATER IN THE MORNING AND
LINGER INTO THE EARLY EVENING. THIS WILL CREATE AN UNSTABLE SITUATION
RIPE FOR THUNDERSTORM DEVELOPMENT. ANY SUNSHINE WILL ONLY ADD TO THE
THREAT.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY
WINDS.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER
SITUATION.

GREIF

...CORRECTED TITLE OF THIS STATEMENT
Special weather statement, Feb 17, 6:50 AM EST, 3 hours 19 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171455-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
650 AM EST TUE FEB 17 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER
THIS MORNING AND INTO THE AFTERNOON.

THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN
MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN
ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON...
MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG.

LOW PRESSURE CUTTING ACROSS KENTUCKY TODAY WILL SWING A COLD FRONT
THROUGH EASTERN KENTUCKY BETWEEN MID MORNING AND LATE AFTERNOON. THIS
LOW HAS ALREADY BROUGHT WARM AND MOIST AIR INTO THE STATE. A POCKET OF
COLD AIR ALOFT WILL MOVE OVER EASTERN KENTUCKY LATER IN THE MORNING AND
LINGER INTO THE EARLY EVENING. THIS WILL CREATE AN UNSTABLE SITUATION
RIPE FOR THUNDERSTORM DEVELOPMENT. ANY SUNSHINE WILL ONLY ADD TO THE
THREAT.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY
WINDS.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER
SITUATION.

GREIF
Special weather statement, Feb 17, 6:50 AM EST, 3 hours 19 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171455-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
650 AM EST TUE FEB 17 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER
THIS MORNING AND INTO THE AFTERNOON.

THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN
MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN
ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON...
MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG.

LOW PRESSURE CUTTING ACROSS KENTUCKY TODAY WILL SWING A COLD FRONT
THROUGH EASTERN KENTUCKY BETWEEN MID MORNING AND LATE AFTERNOON. THIS
LOW HAS ALREADY BROUGHT WARM AND MOIST AIR INTO THE STATE. A POCKET OF
COLD AIR ALOFT WILL MOVE OVER EASTERN KENTUCKY LATER IN THE MORNING AND
LINGER INTO THE EARLY EVENING. THIS WILL CREATE AN UNSTABLE SITUATION
RIPE FOR THUNDERSTORM DEVELOPMENT. ANY SUNSHINE WILL ONLY ADD TO THE
THREAT.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY
WINDS.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER
SITUATION.

GREIF

...CORRECTED TITLE OF THIS STATEMENT
Special weather statement, Feb 17, 10:00 AM EST, 9 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171800-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
1000 AM EST TUE FEB 17 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER
THIS MORNING AND INTO THE AFTERNOON.

THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN
MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN
ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON...
MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG.

LOW PRESSURE CONTINUES TO MOVE OUT OF TENNESSEE ALONG THE OHIO RIVER.
AHEAD OF THE SYSTEM...WARM...MOIST AND UNSTABLE AIR HAS MOVED INTO
EASTERN KENTUCKY. STRONG STORMS WILL MOVE INTO THE SOUTHEASTERN
COUNTIES OF MCCREARY...WAYNE...WHITLEY...BELL AND KNOX BETWEEN 10 AND
11 AM. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS EASTERN KENTUCKY
THROUGH THE EARLY AFTERNOON.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE GUSTY WINDS OVER 45
MPH AND HAIL UP TO ONE INCH.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER
SITUATION.

LEWIS
Special weather statement, Feb 17, 10:00 AM EST, 9 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171800-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
1000 AM EST TUE FEB 17 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER
THIS MORNING AND INTO THE AFTERNOON.

THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN
MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN
ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON...
MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG.

LOW PRESSURE CONTINUES TO MOVE OUT OF TENNESSEE ALONG THE OHIO RIVER.
AHEAD OF THE SYSTEM...WARM...MOIST AND UNSTABLE AIR HAS MOVED INTO
EASTERN KENTUCKY. STRONG STORMS WILL MOVE INTO THE SOUTHEASTERN
COUNTIES OF MCCREARY...WAYNE...WHITLEY...BELL AND KNOX BETWEEN 10 AND
11 AM. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS EASTERN KENTUCKY
THROUGH THE EARLY AFTERNOON.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE GUSTY WINDS OVER 45
MPH AND HAIL UP TO ONE INCH.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER
SITUATION.

LEWIS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 10:19 AM ESTSevere Thunderstorm WarningJKLHarlan46 min
Feb 17, 11:10 AM ESTSevere Thunderstorm WarningJKLLetcher45 min
Feb 17, 11:43 AM ESTSevere Thunderstorm WarningJKLMagoffin, Morgan, Wolfe47 min
Feb 17, 12:12 PM ESTSevere Thunderstorm WarningJKLElliott, Rowan48 min
Feb 17, 12:12 PM ESTSevere Thunderstorm WarningJKLJohnson48 min
Feb 17, 12:20 PM ESTSevere Thunderstorm WarningJKLBath, Fleming60 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.